Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

Milnor numbers of projective hypersurfaces and the chromatic polynomial of graphs


Author: June Huh
Journal: J. Amer. Math. Soc. 25 (2012), 907-927
MSC (2010): Primary 14B05, 05B35
Published electronically: February 8, 2012
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The chromatic polynomial $ \chi _G(q)$ of a graph $ G$ counts the number of proper colorings of $ G$. We give an affirmative answer to the conjecture of Read and Rota-Heron-Welsh that the absolute values of the coefficients of the chromatic polynomial form a log-concave sequence. The proof is obtained by identifying $ \chi _G(q)$ with a sequence of numerical invariants of a projective hypersurface analogous to the Milnor number of a local analytic hypersurface. As a by-product of our approach, we obtain an analogue of Kouchnirenko's theorem relating the Milnor number with the Newton polytope; we also characterize homology classes of $ \mathbb{P}^n \times \mathbb{P}^m$ corresponding to subvarieties and answer a question posed by Trung-Verma.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 14B05, 05B35

Retrieve articles in all journals with MSC (2010): 14B05, 05B35


Additional Information

June Huh
Affiliation: Department of Mathematics, University of Illinois, Urbana, Illinois 61801
Address at time of publication: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109
Email: huh14@illinois.edu, junehuh@umich.edu

DOI: http://dx.doi.org/10.1090/S0894-0347-2012-00731-0
PII: S 0894-0347(2012)00731-0
Keywords: Chern-Schwartz-MacPherson class, characteristic polynomial, chromatic polynomial, Milnor number, Okounkov body
Received by editor(s): July 10, 2011
Received by editor(s) in revised form: January 17, 2012
Published electronically: February 8, 2012
Additional Notes: The author acknowledges support from National Science Foundation grant DMS 0838434 “EMSW21-MCTP: Research Experience for Graduate Students”.
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.